Tornadoes · United States · New York · 2017

EF1 tornado, Red Oaks Mill, New York, May 31, 2017

This EF1 tornado ran 1.1 miles across Dutchess County on May 31, 2017, touching down at 6:58 PM EDT and reaching 440 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 31, 2017
Touchdown
6:58 PM EDT (22:58 UTC)
Lifted
7:00 PM EDT (23:00 UTC)
On the ground
2 minutes
Path length
1.1 miles (1.8 km)
Path width
440 yards (402 m)
Deaths
0
Injuries
0
County
Dutchess County
Touchdown point
41.642, -73.874
Lift-off point
41.642, -73.852
Record number
1705311658-01

The damage survey

2 damage points were recorded along this path by NWS ALY, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms impacted eastern New York on May 31, 2017 as a cold upper-level disturbance interacted with a moderately unstable airmass. Showers and thunderstorms began in the late morning across western and central New York, and rapidly intensified upon reaching the Capital District around 4 pm. With cold air and strong winds at mid-levels of the atmosphere and moist air near the surface, the environment was prime for large hail, with up to golf ball-size hail reported near Niskayuna. Strong winds also occurred with these storms, particularly in the Colonie area where a microburst (concentrated swath of severe wind damage) was confirmed. These storms weakened east of the Capital District. A second area of storms rapidly strengthened upon entering the Mid-Hudson Valley around 6:30 pm. Again, hail up to golf ball-size was reported in Poughkeepsie, as well as several reports of wind damage. This line of storms eventually merged with an isolated cell and resulted in a brief EF1 tornado in the town of Wappinger in Dutchess County. It was the first tornado of the year in New York State.

The National Weather Service, in coordination with Dutchess County Emergency Management officials, confirmed a brief touchdown of a tornado. The tornado path began near the intersection of Maloney Road and Route 376. The tornado traveled due east along and just north of Maloney Road for approximately 1.1 miles before dissipating. Damage included numerous snapped hardwood and softwood trees and the roof lifted off a shed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 17:27 UTC and running to 00:59 UTC.

Issued (UTC)ExpiredProductOffice
17:27 UTC00:59 UTCSevere Thunderstorm WatchALY
22:03 UTC23:00 UTCSevere Thunderstorm WarningALY
22:44 UTC23:45 UTCSevere Thunderstorm WarningALY
23:14 UTC23:45 UTCTornado WarningALY

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:28 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the tornado touched down at May 31, 6:58 PM EDT, 0 minutes earlier.

Area forecast discussion, May 31, 6:58 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Albany NY
658 PM EDT Wed May 31 2017

.SYNOPSIS...
Strong to severe thunderstorms will be possible this afternoon and
evening as an upper level disturbance crosses the region. High
pressure will then build in for late tonight through Friday,
bringing mainly fair conditions, although isolated to scattered
showers are still possible both Thursday and Friday afternoon.
Temperatures will be warmer than recent days, although remaining
slightly below seasonal levels.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
...A Severe Thunderstorm Watch has been cancelled for the
Adirondacks, Lake George Saratoga Region, Southern Vermont,
Mohawk Valley, Greater Capital District, Schoharie, and
Rensselaer counties...

...A Severe Thunderstorm Watch remains in effect for the
southeastern Catskills, Mid-Hudson Valley, Taconics, Berkshires,
and Litchfield Hills until 9 PM EDT...

As of 650 PM EDT, convection continues across southern New York
this evening and has congealed into a linear feature. Expect
this line to push east-southeast over the next couple of hours where
there is still plenty of instability to tap into. In fact, we
just received a report of golf ball size hail in Dutchess
county. Behind this linear feature, there may be a few isolated
showers with a rumble of thunder but the severe threat has
ended. So have cancelled the severe thunderstorm watch for the
Greater Capital District and points north. In terms of the
grids, freshened up the temperatures and pops and sent updates
to NDFD and web servers.

Prev Disc...
Convection is underway this afternoon with multiple reports of
pea size hail and some gusty winds. Expect strong to severe
storms will continue through the remainder of the afternoon as
storms progress eastward and tap into better instability.
Damaging winds and quarter size hail will be the primary threats
through this afternoon.

Tonight should serve as a transition period with gradual
clearing and cooler temperatures. However, overnight lows will
remain mild, in the upper 40s to lower 50s area wide.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The short term period will be dominated by a deepening upper
level low digging into New England with several impulses
rotating around the low and across the area. On Thursday,
cooler, dry air will work into New York, as high pressure
begins nosing into the region. This should limit any rain
chances across the area, with the exception of an isolated
shower or two across the Adirondacks and Mohawk Valley regions
as an upper impulse passes by. Behind the impulse, gusty
west/northwest winds will develop in the afternoon, with some
gusts possibly reaching 25-35 mph, especially within the Mohawk
Valley/Capital Region and Berkshires. High temperatures should
reach the lower/mid 70s in most valley areas, with mainly 60s
across higher elevations. Some portions of the mid Hudson Valley
could approach 80 due to enhanced downsloping.

Thursday night will be mainly clear and cool. Lows should be
cooler, mainly ranging from the upper 30s/lower 40s across
higher elevations, to the upper 40s to lower 50s in valley
areas.

Friday and Friday night, the upper low shifts east as a strong
impulse dives out of Canada. This impulse will help deepen the
low and shift it towards our area. With the upper low mainly
overhead, there will be an increase in cloudiness and slightly
cooler temperatures on Friday. A weak cold will track through
the region during the afternoon with scattered showers and
thunderstorms possible. Highs on Friday are expected in the
upper 60s to lower 70s but around 60 to lower 60s across the
higher terrain. Friday night, temperatures will dip into the low
to mid 40s in the high terrain and near 50 in the valleys.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The first half of the weekend will be dry...but the balance of
the extended period will be one of our wettest periods of the
season thus far. Weak high pressure quickly succumbs to a
moisture-rich system with deep overrunning more reminiscent of
early spring than early summer. This system tracks more or less
east across the Great Lakes region...to New York State by
Monday. Temperatures will be below normal with abundant
cloudiness...as highs struggle through the 60s...with mostly 50s
in the higher elevations.

With high pressure systems weak to non-existent, backfilling of the
low is likely, keeping rain almost continually going into mid-week.
Perhaps there will be improvement as early as Wednesday, but
the expected development of an inverted trof near our region
keeps this possibility in doubt.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
An approaching disturbance is expected to generate scattered showers
and thunderstorms this afternoon. Some of these storms have the
potential to be severe with large hail and damaging winds. Have
included most likely time period for storms to affect each site
based on current satellite trends showing building cumulus as well
as hi-res model solutions.

Low-level moisture may linger overnight in the wake of these storms,
with model soundings indicating the potential for light for or low
stratus. This may be contingent upon the terminals receiving
rainfall this afternoon. Have continued inherited forecast of IFR
conditions developing tonight. A drier airmass will filter in
Thursday, allowing sites to improve to VFR conditions by late
morning.

Winds today will be from the south at around 10 kt or less, becoming
light southerly overnight. Winds will turn westerly and may gust to
near 20 kt by the end of the TAF period early Thursday
afternoon.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Scattered SHRA...TSRA.
Friday Night: Moderate Operational Impact. Scattered SHRA.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Low Operational Impact. Isolated SHRA.
Sunday: Moderate Operational Impact. Scattered SHRA.
Sunday Night: Moderate Operational Impact. Scattered SHRA.
Monday: Moderate Operational Impact. Scattered SHRA.

&&

.FIRE WEATHER...
Strong to severe thunderstorms will be possible this afternoon and
evening as an upper level disturbance crosses the region. High
pressure will then build in for late tonight through Friday,
bringing mainly fair conditions, although isolated to scattered
showers are still possible both Thursday and Friday afternoon.
Temperatures will be warmer than recent days, although remaining
slightly below seasonal levels.

&&

.HYDROLOGY...
Showers and thunderstorms will continue through this evening.
Total QPF is expected to range from 0.25-0.50 inch, but locally
higher rainfall amts are possible in thunderstorms. Some minor
urban, small stream, and poor drainage flooding cannot be ruled
out through this evening.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.EQUIPMENT...
The ASOS at the Pittsfield Municipal Airport, MA and Glens
Falls, NY continue to experience outages with hourly METARS
occasionally or continuously missing. This will persist until
communications are fully restored.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Severe Thunderstorm Watch until 9 PM EDT this evening for
     CTZ001-013.
NY...Severe Thunderstorm Watch until 9 PM EDT this evening for
     NYZ058>061-063>066.
MA...Severe Thunderstorm Watch until 9 PM EDT this evening for
     MAZ001-025.
VT...None.

&&

SYNOPSIS...KL/JVM
NEAR TERM...JVM
SHORT TERM...KL/JVM
LONG TERM...ELH
AVIATION...Thompson
FIRE WEATHER...KL/Thompson/JVM
HYDROLOGY...KL/Thompson/JVM
EQUIPMENT...
Hazardous weather outlook, May 31, 1:27 PM EDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
127 PM EDT Wed May 31 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
127 PM EDT Wed May 31 2017

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern and central New York and southern
Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is now requested. Please send any severe weather
reports to your local National Weather Service office in Albany, NY.

In the hours before

Special weather statement, May 31, 5:50 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Albany NY
550 PM EDT WED MAY 31 2017

NYZ060-061-312215-
Eastern Columbia-Western Columbia-
550 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL COLUMBIA COUNTY...

At 550 PM EDT, a strong thunderstorm was located over Philmont, or 7
miles south of Chatham, moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will be near...
  Austerlitz around 615 PM EDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4218 7367 4229 7371 4238 7341 4217 7348
TIME...MOT...LOC 2150Z 257DEG 19KT 4226 7362

JPV
Special weather statement, May 31, 5:55 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Albany NY
555 PM EDT WED MAY 31 2017

VTZ014-015-312245-
Eastern Windham-Western Windham-
555 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WINDHAM COUNTY...

At 555 PM EDT, a strong thunderstorm was located over Wilmington, or
14 miles west of Brattleboro, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Guilford Center around 625 PM EDT.
  Newfane around 630 PM EDT.
  Brattleboro and Vernon around 635 PM EDT.
  Hinsdale, Chesterfield and Putney around 645 PM EDT.

LAT...LON 4300 7246 4297 7247 4295 7253 4292 7252
      4288 7255 4281 7254 4277 7249 4278 7251
      4277 7252 4274 7286 4274 7292 4279 7293
      4293 7292 4293 7296 4298 7297 4304 7246
      4302 7246 4300 7244
TIME...MOT...LOC 2155Z 257DEG 19KT 4284 7285

JPV
Special weather statement, May 31, 5:57 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albany NY
557 PM EDT WED MAY 31 2017

NYZ063-064-312230-
Western Ulster-Eastern Ulster-
557 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER COUNTY...

At 556 PM EDT, a strong thunderstorm was located near Kerhonkson, or
11 miles north of Ellenville, moving northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  West Shokan around 605 PM EDT.
  Olivebridge around 610 PM EDT.
  Kenneth L Wilson Campground, Tillson and High Falls around 615 PM
  EDT.
  Hurley and West Hurley around 620 PM EDT.
  Woodstock around 625 PM EDT.
  Kingston, Saugerties, Lake Katrine, Port Ewen and Saugerties South
  around 630 PM EDT.

Other locations impacted by this storm include Cherrytown, Rolling
Meadows, Rosendale, Maple Hill, Glenford, Palentown, Atwood, Shultis
Corners, Sweet Meadows and Pacama.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4174 7440 4185 7448 4188 7445 4190 7451
      4210 7409 4211 7401 4209 7394 4203 7394
      4201 7393 4192 7396 4188 7395
TIME...MOT...LOC 2156Z 245DEG 33KT 4187 7435

TAW
Special weather statement, May 31, 6:13 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Albany NY
613 PM EDT WED MAY 31 2017

NYZ064>066-312300-
Eastern Dutchess-Western Dutchess-Eastern Ulster-
613 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ULSTER AND CENTRAL
DUTCHESS COUNTIES...

At 613 PM EDT, a strong thunderstorm was located over Modena, or near
New Paltz, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Marlboro around 620 PM EDT.
  Wappingers Falls and Highland around 625 PM EDT.
  Poughkeepsie, Hyde Park, Fairview, Red Oaks Mill and Myers Corner
  around 630 PM EDT.
  Pleasant Valley around 640 PM EDT.
  Millbrook and Stanfordville around 650 PM EDT.
  Amenia and Dover Plains around 700 PM EDT.

Other locations impacted by this storm include Tuckers Corner, Salt
Point, Forest Glen, Knapps Corner, South Dover, Lithgow, Hoxie
Corner, New Hamburg, Elting Corners and Clove Valley.

LAT...LON 4160 7407 4160 7409 4162 7413 4158 7413
      4159 7416 4172 7421 4193 7350 4165 7352
      4158 7395 4159 7396 4158 7405
TIME...MOT...LOC 2213Z 253DEG 32KT 4167 7408

WASULA
Special weather statement, May 31, 6:16 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Albany NY
616 PM EDT WED MAY 31 2017

NYZ060-061-312245-
Eastern Columbia-Western Columbia-
616 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COLUMBIA COUNTY...

At 616 PM EDT, a strong thunderstorm was located over Claverack, or
near Hudson, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  Claverack and Claverack-Red Mills around 620 PM EDT.
  Philmont around 630 PM EDT.
  Chatham around 640 PM EDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4219 7386 4221 7385 4223 7385 4224 7383
      4225 7380 4227 7379 4236 7360 4228 7347
      4217 7386
TIME...MOT...LOC 2216Z 252DEG 26KT 4220 7376

JPV
Local storm report, May 31, 6:51 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
651 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 SSE POUGHKEEPSIE      41.68N  73.91W
05/31/2017  M1.75 INCH       DUTCHESS           NY   TRAINED SPOTTER

            GOLFBALL SIZE HAIL REPORTED ON MITCHELL AVE

&&

EVENT NUMBER ALY1703831

FRUGIS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Albany, NY (KALY), 12:00Z

11.0 hours before the tornado, 117 km from the path. May 31, 2017.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN -131, lifted condensation level 690 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albany, NY at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 21 square meters per square second, 0 to 6 km bulk shear 54 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-131 J/kg
Surface CAPE
3 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Albany, NY (KALY), 00:00Z

1.0 hours after it, 117 km from the path. June 1, 2017.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 5 joules per kilogram, CIN -178, lifted condensation level 1350 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albany, NY at 00:00Z on 2017-06-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 100 square meters per square second, 0 to 6 km bulk shear 42 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-178 J/kg
Surface CAPE
227 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

The radar

The Albany radar (KENX), 106 km away, was scanning. The volume nearest the touchdown began at 22:56 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:14 UTCTORNADO1 N DiddellDutchess, NYBRIEF TOUCHDOWN IN TOWN OF WAPPINGER
22:15 UTCTSTM WND DMGHopewell JunctionDutchess, NYTREES DOWN
22:50 UTCHAIL 0.75PoughkeepsieDutchess, NY
22:50 UTCHAIL 1.751 Sse PoughkeepsieDutchess, NYGOLFBALL SIZE HAIL REPORTED ON MITCHELL AVE
22:56 UTCHAIL 1ArlingtonDutchess, NY
22:59 UTCTORNADO1 N DiddellDutchess, NYBRIEF TOUCHDOWN IN TOWN OF WAPPINGER.
23:14 UTCTORNADO1 N DiddellDutchess, NYBRIEF TOUCHDOWN IN TOWN OF WAPPINGER
23:15 UTCTSTM WND DMGHopewell JunctionDutchess, NYTREES DOWN
23:27 UTCTSTM WND DMGEast FishkillDutchess, NYTREES DOWN
23:30 UTCTSTM WND DMGHurd CornersDutchess, NYMULTIPLE MAPLE TREES DOWNED
23:30 UTCTSTM WND DMGWappingers FallsDutchess, NYTIME ESTIMATED. TREE TOPS SNAPPED OFF. HOUSE IMPALED BY BRANCHES. SHED BLOWN DOWN AND PARTIAL COLLAPSE OF HOUSE. EVENT OCCURED ON MALONEY RD. NEAR RT. 376
00:00 UTCTSTM WND DMGWappingers FallsDutchess, NYTIME ESTIMATED. TREE TOPS SNAPPED OFF. HOUSE IMPALED BY BRANCHES. SHED BLOWN DOWN AND PARTIAL COLLAPSE OF HOUSE. EVENT OCCURED ON MALONEY RD. NEAR RT. 376

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in New YorkEvery tornado in New York since 1950Warnings in force in New York nowThe forecast where you are

The other tornadoes of May 31, 2017

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 312:44 PM CDTEF0Butler, KS0.350

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.